MAUDE Adverse Event Report: MC3 INC. MC3 ECMO OXYGENATOR; OXYGENATOR, LONG TERM SUPPORT GREATER THAN 6 HOURS

MC3 INC. MC3 ECMO OXYGENATOR; OXYGENATOR, LONG TERM SUPPORT GREATER THAN 6 HOURS
Model Number 48135
Medical Device Problem Codes Gas Output Problem (1266); Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that during use of an mc3 nautilus extra corporeal membrane oxygenation (ecmo) oxygenator, it was reported that there was a gas transfer, fibrin and clotting issue.There was low pao2 (partial pressure of oxygen) observed.The device was not damaged.There were clots noted on the pre-oxygenator side at 9 am, 10 am and 12 am.Fibrin was noted from 11 to 1 pm.The oxygenator was initiated on (b)(6) 2025 at 13.00 pm as a replacement for the failing oxygenator on ecmo day 9.No heparin was administrated for the change out.There was a continuous infusion of bivalirudin at 0.0782mg/kg/hr.The therapeutic range goal for the ptt (partial thromboplastin) was 50 to 70 seconds.The initial flow was at 6 l/min (equivalent to the previous oxygenator flow).The pump was set to 3975 rpm (revolutions per minute), and the sweep gas flow was set to 6.The fraction of delivered oxygen (fdo2) was at 100%.The initial pressures pre-oxygenator and post-oxygenator were 284 mmhg and 246 mmhg, respectively.The delta p was 38 mmhg.The post-oxygenator abg (arterial blood gas) showed the ph at 7.4, the paco2 (partial pressure of carbon dioxide) at 45 mmhg and pao2 at 404 mmhg.The svo2 (venous oxygen saturation) was 64% and sao2 (arterial oxygen saturation) was 99.4% after calibration.The lowest flow was documented at 5.8 l/min and the highest flow was at 6.17 l/min.The patient's o2 (oxygen) saturation before change out was 96%.It was recorded at 99% after the change out.By (b)(6) 2025 at 04:35 am, the post oxygenator abg showed the ph at 7.4, paco2 at 54 mmhg and pao2 at 134 mmhg.The patient's o2 saturation was 90%.One hour later, at 05:36 am, another post oxygenator abg recorded the patient's ph at 7.4, paco2 at 55mmhg and pao2 at 119mmhg.The post oxygenator abg at 09:19 am was recorded and the ph was at 7.4, paco2 was 57 mmhg and pao2 was 143 mmhg.The bivalirudin infusion was increased for a new goal range ptt for 60 to 80 seconds.The last documented values before change out showed the flow at 5.95 l/min at 4000 rpm.The sweep gas flow was set at 7.The pressures before change out pre-oxygenator and post-oxygenator were 301 mmhg and 258mmhg, respectively.The delta p was 43mmhg.The svo2 was 60.9% and sao2 was 97.8%.No alarms were observed.The device was replaced to complete the procedure.Medtronic received additional information that the failing device was also a smart nautilus oxygenator.It was replaced due to down trending pao2.Only plasmalyte-a was used to prime.No other clots or fibrin was noted in the circuit or connections.The fibrin/thrombus/clots grew slowly.The ptt goal was increased from 50 to 70s to 60 to 80s on bivalirudin 30 minutes before change out (circuit change was already planned).Clots and fibrin were also present on the previous nautilus oxygenator.The primary reason for the changeout was that there was a failing oxygen exchange, trending falling pao2 on the post oxygenator abg.The entire circuit was changed out.Oxygenator sighing was performed every 2 to 4 hours.The patient's hematocrit at the initiation of ecmo was 31%.At changeout, the hematocrit was 29%.The patient was therapeutic during changeout.Ptt was recorded at 59 seconds the morning before change out.The ppt was 72 seconds, 1 hour after change out.The patient had not previously been on heparin or other anti- coagulant therapy.There was approximately 600 ml of prime solution in the circuit prior to the initiation of ecmo.Before this change out, the patient was given 1 unit of prbcs (packed red blood cells).No donor blood, whole or components, resided in the circuit prior to the initiation of ecmo.The patient was not septic at any time during or immediately prior to the ecmo run.The customer used a coated circuit and centrifugal pump head from other manufacturers.There were no additional shunts or bridges attached.Medtronic received additional information that the patient was given the prbcs for a down trending hemoglobin level.The prbcs were administered during the first change out.Medtronic received additional information that the down trending hemoglobin level for which the patient required the prbcs, was not due to the issue with the first oxygenator.
 
Additional Manufacturer Narrative
B3 (date of event): the event date is month and year valid.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Device evaluation: visual inspection shows evidence of clots/fibrin.Pressure integrity testing shows no internal or external leaks when run at 3 lpm with 23 psi, (1189 mmhg) of back pressure for 10 minutes.The device was sent to the blood lab for performance testing.The testing was conducted at a 1:1 ratio (7lpm blood and gas flows) the results as reported below: 360 ml/min 02 xferc 254 ml/min co2 xferc 132 mm/hg delta pblood conclusion: reason for return was confirmed for clotting and undetermined for gas transfer.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
MC3 ECMO OXYGENATOR
Common Device Name
OXYGENATOR, LONG TERM SUPPORT GREATER THAN 6 HOURS
Manufacturer (Section D)
MC3 INC.
2555 bishop circle west
dexter MI 48130
Manufacturer (Section G)
MC3 INC.
2555 bishop circle west
dexter MI 48130
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key22529237
Report Number3011468686-2025-00051
Device Sequence Number7410663
Product Code BYS
UDI-Device Identifier10854916006871
UDI-Public(01)10854916006871(17)260731(10)2407370
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K191935
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2026
Device Model Number48135
Device Catalogue Number48135
Device Lot Number2407370
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2025
Supplement Date Received by Manufacturer08/13/2025
Initial Report FDA Received Date07/17/2025
Supplement Report FDA Received Date09/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/31/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown